Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 167, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2020, 1:39 AM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2020, 1:39 AM CDT (06:39 UTC)
- Expired
- Jul 14, 2020, 2:16 AM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ness County, KS, Pawnee County, KS, Rush County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2744 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
176
WUUS53 KDDC 140639
SVRDDC
KSC135-145-165-140730-
/O.NEW.KDDC.SV.W.0167.200714T0639Z-200714T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
139 AM CDT Tue Jul 14 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Ness County in west central Kansas...
Northwestern Pawnee County in south central Kansas...
Western Rush County in central Kansas...
* Until 230 AM CDT.
* At 138 AM CDT, a severe thunderstorm was located near Ness City,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ness City, Bazine, McCracken, Alexander and Brownell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 9946 3828 9976 3836 9993 3869 9981
3870 9948 3870 9943
TIME...MOT...LOC 0638Z 295DEG 15KT 3848 9981
HAIL...1.25IN
WIND...60MPH
$$
FINCH2 follow-up statements
648
WWUS53 KDDC 140658
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
158 AM CDT Tue Jul 14 2020
KSC135-145-165-140730-
/O.CON.KDDC.SV.W.0167.000000T0000Z-200714T0730Z/
Ness KS-Pawnee KS-Rush KS-
158 AM CDT Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN NESS...NORTHWESTERN PAWNEE AND WESTERN RUSH COUNTIES...
At 158 AM CDT, a severe thunderstorm was located very near McCracken,
moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bazine, McCracken and Alexander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 9946 3833 9973 3836 9975 3869 9971
3870 9948 3870 9943
TIME...MOT...LOC 0658Z 254DEG 27KT 3858 9956
HAIL...1.25IN
WIND...60MPH
$$
FINCH748
WWUS53 KDDC 140716
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
216 AM CDT Tue Jul 14 2020
KSC135-145-165-140726-
/O.CAN.KDDC.SV.W.0167.000000T0000Z-200714T0730Z/
Ness KS-Pawnee KS-Rush KS-
216 AM CDT Tue Jul 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NESS...NORTHWESTERN
PAWNEE AND WESTERN RUSH COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3832 9946 3833 9973 3836 9975 3869 9971
3870 9948 3870 9943
TIME...MOT...LOC 0715Z 295DEG 15KT 3855 9947
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:40 AM CDT, 59 minutes earlier.
Area forecast discussion, Jul 14, 12:40 AM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1240 AM CDT Tue Jul 14 2020 ...Updated aviation discussion... .SHORT TERM...(This evening through Tuesday) Issued at 312 PM CDT Mon Jul 13 2020 All of the convective allowing models drive a line of broken convection into west central Kansas by around 23-00 UTC this evening. The initial few hours may bring severe wind gusts well in excess of 60 mph, and hail locally in excess of 2 inches. There is no impressive moisture transport signal, so the mcs will likely weaken as it moves east across the area tonight with lightning and heavy rain as main threats the farther east it gets (say past 283). The best area for severe wind threat based on the HiRES and HRRR output looks to be Garden City and points west. The overnight cloud cover forecast will be a challenge as not all of the models are in agreement on extent of low cloud cover. GFSLamp does show potential for a period of low stratus as low as 100ft anywhere in the outflow area with increasing potential toward sunrise Tuesday. For Tuesday, the convection appears to develop over the Palmer Divide region and feed into the instability axis characterized by 60s+ dew points funneling from west central Kansas into northeast CO in the evening. The GFS models another widespread MCS across our area. By contrast the convective allowing models NMM/NAM4km/HRRR tend to develop discreet convection near a dryline farther southeast closer to late afternoon, so a few leading severe storms may impact the far southwest counties even earlier. .LONG TERM...(Tuesday night through Monday) Issued at 312 PM CDT Mon Jul 13 2020 By Wednesday evening, the ECMWF and GFS both model another convective round as moisture/dew point pooling looks maximized east to west across Kansas into southeast Colorado with weak upslope surface flow. There should be multiple locations for convection to develop on outflow boundaries by then as well. By Friday it looks like the pattern shifts enough to have weak troughing near the western state line and swrly winds and drier air working into sw Kansas. That should end the series of MCS activity and lead to much hotter temperatures again heading into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1240 AM CDT Tue Jul 14 2020 Thunderstorms will be impacting the Hays terminal for an hour or two at the beginning of the period before moving east of the area. A few storms could also move close to Dodge City during this time but confidence in this is a low. Some MVFR to IFR cigs could also develop through the early morning hours. Any low cigs that develop should scatter out by mid to late morning. A cold front will bring northerly winds to the terminals through the day. Another round of thunderstorms is expected to develop and could impact the central and southwest Kansas terminals late in the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 93 65 88 / 50 10 40 10 GCK 66 91 63 86 / 60 10 40 10 EHA 69 95 65 89 / 50 10 40 20 LBL 67 97 65 91 / 50 0 40 10 HYS 69 87 63 84 / 30 10 40 10 P28 72 97 70 92 / 20 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Gerard
Hazardous weather outlook, Jul 13, 1:46 AM CDT, 23 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 146 AM CDT Mon Jul 13 2020 KSZ030-031-043>046-061>066-074>081-084>090-140700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 146 AM CDT Mon Jul 13 2020 /1246 AM MDT Mon Jul 13 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances ramp up once again pushing out of terrain induced eastern Colorado and northwest Kansas. Much of the viewing area looks to be in the severe threat with the greatest hazards being with damaging winds and larger hail. Frequent lightning along with possible flooding will be a risk as well with slow moving storms and forming into a complex after sunset Monday and into the overnight hours through early Tuesday morning. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Another round of thunderstorms Tuesday evening and into the overnight hours are possible once again with a marginally severe threat heading into early Wednesday morning. High uncertainty in regards to severe weather but frequent lightning and possible flooding once again behind a cold front that will push through earlier in the day during the afternoon hours. Otherwise, expect a dry and warming pattern towards the end of the work week and into the weekend with excessive heat being the only risk to deal with as afternoon highs push back into the 90s Thursday and breaking 100 degrees once Friday and over the weekend. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Excessive heat: Limited risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm first for counties along the Colorado state line as well as into west central Kansas along the Hwy 83 corridor. These will spread east and southeastward through the overnight hours. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 13, 7:50 PM CDT, 5 hours 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 750 PM CDT Mon Jul 13 2020 KSZ075-084-085-140130- Stevens KS-Grant KS-Morton KS- 750 PM CDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORTON...SOUTH CENTRAL GRANT AND WESTERN STEVENS COUNTIES UNTIL 830 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near Richfield, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hugoton, Rolla, Richfield, Wilburton and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern Kansas. LAT...LON 3705 10183 3727 10185 3744 10136 3709 10131 TIME...MOT...LOC 0049Z 261DEG 19KT 3718 10174 TURNER
Special weather statement, Jul 13, 8:39 PM CDT, 5 hours before
Special Weather Statement National Weather Service Dodge City KS 839 PM CDT Mon Jul 13 2020 KSZ084-085-140215- Stevens KS-Morton KS- 839 PM CDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES UNTIL 915 PM CDT... At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Rolla, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hugoton, Rolla and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern Kansas. LAT...LON 3700 10166 3715 10166 3722 10123 3700 10123 TIME...MOT...LOC 0139Z 269DEG 18KT 3703 10158 TURNER
Special weather statement, Jul 13, 9:05 PM CDT, 4 hours 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 905 PM CDT Mon Jul 13 2020 KSZ085-086-140300- Seward KS-Stevens KS- 905 PM CDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1000 PM CDT... At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Woods, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Liberal, Hugoton, Woods and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern Kansas. LAT...LON 3700 10142 3720 10141 3729 10071 3700 10071 TIME...MOT...LOC 0204Z 269DEG 24KT 3706 10121 TURNER
Special weather statement, Jul 13, 11:58 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Dodge City KS 1158 PM CDT Mon Jul 13 2020 KSZ030-031-140545- Trego KS-Ellis KS- 1158 PM CDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 1245 AM CDT... At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm near Collyer, moving east at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ellis, Wakeeney, Ogallah, Collyer, Voda and Riga. LAT...LON 3892 9946 3889 10015 3913 10015 3913 9945 TIME...MOT...LOC 0457Z 248DEG 44KT 3910 10013 HOVORKA
Special weather statement, Jul 14, 12:48 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1248 AM CDT Tue Jul 14 2020
KSZ030-044-045-140630-
Trego KS-Lane KS-Ness KS-
1248 AM CDT Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SOUTHWESTERN
TREGO AND NORTHEASTERN LANE COUNTIES UNTIL 130 AM CDT...
At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Utica, Pendennis, Shields and Arnold.
LAT...LON 3870 9996 3841 10003 3854 10050 3870 10048
3870 10016 3871 10015
TIME...MOT...LOC 0548Z 276DEG 27KT 3863 10040
FINCHSpecial weather statement, Jul 14, 1:12 AM CDT, 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 112 AM CDT Tue Jul 14 2020 KSZ045-140700- Ness KS- 112 AM CDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS COUNTY UNTIL 200 AM CDT... At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near Ness City, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ness City and Bazine. LAT...LON 3838 10003 3860 10001 3861 9959 3829 9963 TIME...MOT...LOC 0612Z 276DEG 26KT 3850 9993 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:08 PM CDT | Special Weather Statement | DDC | Morton | 37 min |
| Jul 13, 7:50 PM CDT | Special Weather Statement | DDC | Morton | 40 min |
| Jul 13, 8:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| Jul 13, 9:05 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 55 min |
| Jul 13, 11:58 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| Jul 14, 12:48 AM CDT | Special Weather Statement | DDC | Lane | 42 min |
| Jul 14, 1:12 AM CDT | Special Weather Statement | DDC | Ness | 48 min |
| Jul 14, 2:18 AM CDT | Special Weather Statement | DDC | Rush | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.